Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS La Crosse, WI

April 18, 2002Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2002, 4:01 AM CDT for Allamakee County, Iowa. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 4:01 AM CDT (09:01 UTC)
Expired
Apr 18, 2002, 4:45 AM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Allamakee County, IA

What was reported inside it

TimeReportWhereRemark
Apr 18, 4:08 AM CDTHail 0.75Waukon, IA
Apr 18, 4:10 AM CDTHail 1Waukon, IA
Apr 18, 4:10 AM CDTHail 1Waukon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 1:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3095 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 180901
SVRLSE
IAC005-180945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
401 AM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA

* UNTIL 445 AM CDT

* AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF WAUKON...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR ROSSVILLE AT 410 AM CDT...
  NEAR HARPERS FERRY...AND LANSING AT 425 AM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4330 9162 4308 9161 4309 9118 4330 9108
          4342 9124

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:10 AM CDT, 51 minutes earlier.

Area forecast discussion, Apr 18, 3:10 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION...CORRECTION AND RETRANSMISSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT THU APR 18 2002

FORECAST CONCERNS FOR THIS PACKAGE INCLUDE PRECIPITATION CHANCES AND
SEVERE WEATHER THREAT TODAY...THEN CLOUDS AND TEMPERATURES THROUGH
SATURDAY.

07Z SURFACE ANALYSIS SHOWS STRONG LOW PRESSURE ACROSS SOUTH CENTRAL
SOUTH DAKOTA. WARM FRONT EXTENDING EASTWARD ACROSS IOWA. AREA RADARS
SHOWING SCATTERED CONVECTION TO THE NORTH OF THE FRONT ACROSS
MINNESOTA...NORTHERN IOWA AND WISCONSIN...MAINLY PRODUCING HAIL.

00Z MODELS IN DECENT AGREEMENT. THEY HAVE BACKED OFF A LITTLE WITH
THE MOVEMENT OF THE FRONT THROUGH THE AREA TODAY AND TONIGHT. AGAIN
WILL FOLLOW ETA FOR THE DETAILS.

CONVECTION TO CONTINUE TO BE SEVERE THIS MORNING AS WARM FRONT HEADS
NORTHWARD. STRONG MOISTURE TRANSPORT ON 60 KNOT 850 MB JET WILL
WEAKEN LATER THIS MORNING AND THUS CONVECTION WILL BE ON THE WANE AS
WELL. SURFACE LOW THEN PULLS TO NEAR THE TWIN CITIES BY MIDDAY AND
INTO NORTHEAST WISCONSIN BY EVENING. ASSOCIATED COLD FRONT PULLS
INTO THE FORECAST AREA...WITH MUCH OF THE EASTERN TWO THIRDS
REMAINING IN THE WARM SECTOR. CAPES OF 2000-3000 J/KG ALONG WITH
STEEP LAPSE RATES AND GOOD DIRECTIONAL SHEAR WILL RE-IGNITE MORE
CONVECTION WITH IT MOVING EASTWARD OUT OF THE AREA THIS EVENING.

STRONG COLD ADVECTION BEHIND FRONT LATER TONIGHT WILL BRING AN
END TO OUR SUMMER LIKE WEATHER. COLD ADVECTION CONTINUES RIGHT INTO
SATURDAY. TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY INDICATE
SOME CLOUDS TO BE AROUND THE AREA THROUGH THE EARLY PART OF THE
WEEKEND. WILL KEEP PARTLY CLOUDY WORDING. AVN INDICATES A SMALL
CHANCE OF SHOWERS ON FRIDAY ACROSS THE FAR SOUTHERN ZONES...BUT
WILL KEEP DRY FORECAST GOING FOR NOW.

AS FOR TEMPERATURES...HAVE TRENDED TOWARD THE WARM MAV NUMBERS
TODAY. FOR FRIDAY AND SATURDAY WENT ABOVE GUIDANCE VALUES...BUT
COOLER THAN CURRENT FORECAST INDICATES. A LOT WILL DEPEND ON
AMOUNTS OF SUN.

.LSE...NONE.

RABERDING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:30 AM CDTSevere Thunderstorm WarningARXFayette30 min
Apr 18, 1:47 AM CDTSevere Thunderstorm WarningARXWinneshiek58 min
Apr 18, 2:22 AM CDTSevere Thunderstorm WarningARXFayette38 min
Apr 18, 2:48 AM CDTSevere Thunderstorm WarningARXChickasaw42 min
Apr 18, 2:50 AM CDTSevere Thunderstorm WarningARXAllamakee55 min
Apr 18, 2:58 AM CDTSevere Thunderstorm WarningARXFayette47 min
Apr 18, 3:29 AM CDTSevere Thunderstorm WarningARXHoward46 min
Apr 18, 3:49 AM CDTSevere Thunderstorm WarningARXWinneshiek56 min
Apr 18, 4:31 PM CDTSevere Thunderstorm WarningARXFloyd44 min
Apr 18, 4:57 PM CDTSevere Thunderstorm WarningARXChickasaw63 min
Apr 18, 5:25 PM CDTTornado WarningARXChickasaw50 min
Apr 18, 5:49 PM CDTSevere Thunderstorm WarningARXFayette, Winneshiek56 min
Apr 18, 5:53 PM CDTTornado WarningARXHoward, Winneshiek67 min
Apr 18, 6:31 PM CDTSevere Thunderstorm WarningARXAllamakee59 min
Apr 18, 6:34 PM CDTSevere Thunderstorm WarningARXChickasaw41 min
Apr 18, 6:49 PM CDTSevere Thunderstorm WarningARXWinneshiek56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.